HIV patient who needs meds - USMLE Forums
USMLE Forums Logo
USMLE Forums         Your Reliable USMLE Online Community     Members     Posts
Home
USMLE Articles
USMLE News
USMLE Polls
USMLE Books
USMLE Apps
Go Back   USMLE Forums > USMLE Step 1 Forum

USMLE Step 1 Forum USMLE Step 1 Discussion Forum: Let's talk about anything related to USMLE Step 1 exam


Reply
 
Thread Tools Search this Thread Display Modes
  #1  
Old 06-05-2010
USMLE Forums Scout
 
Steps History: Not yet
Posts: 51
Threads: 2
Thanked 32 Times in 14 Posts
Reputation: 42
Drug HIV patient who needs meds

Use the clinical vignette to answer the two questions. Try to answer the first question... then answer the second.
A 50 year old obese HIV positive patient goes to his doctor for a routine checkup. The blood results reveal that his CD4+ count is 349 cells/mm3. Pharmacological treatment is now indicated. He is a known diabetic who has been non-compliant with dietary recommendations and medications.

Which of the following protease inhibitors would be most appropriate for this patient?
a) lopinavir/ritonavir
b) saquinavir/ritonavir
c) atazanavir/ritonavir
d) indinavir/ritonavir
e) none










The doctor also tells the patient that he must always tell any doctor that he is seeing that he is taking this drug because of possible abnormal lab findings. Which of the following parameters is sometimes asymptomatically elevated when taking this drug?
a) hemocrit
b) bilirubin
c) Ca
d) K
e) sedementation rate

Reply With Quote Quick reply to this message



  #2  
Old 06-06-2010
USMLE Forums Scout
 
Steps History: Not yet
Posts: 17
Threads: 5
Thanked 0 Times in 0 Posts
Reputation: 10
Default

for the first i would say Ritonavir as it is associated with insulin resistance, however I am not sure on the second yet.
Reply With Quote Quick reply to this message
  #3  
Old 06-06-2010
USMLE Forums Scout
 
Steps History: Not yet
Posts: 17
Threads: 5
Thanked 0 Times in 0 Posts
Reputation: 10
Default

would it be the combination of rito and indi, b/c of indi being associated with thrombocytopenia?
Reply With Quote Quick reply to this message
 
  #4  
Old 06-06-2010
USMLE Forums Scout
 
Steps History: Not yet
Posts: 51
Threads: 2
Thanked 32 Times in 14 Posts
Reputation: 42
Default

The correct answer is C for the first part and B for the second.

An important side effect of protease inhibitors is the fact that they cause a type II diabetes like dyslipidemia. Out of all of them, atazanavir is least likely cause this syndrome. Therefore, it would be the most suitable PI for patients who have dyslipdiemias.
Ritonavir is usually given with nearly all PI at subclinical doses to prolong the halflife of all the other drugs (recall it the most potent p450 inhibitor of all the PI)

Atazanavir commonly elevates bilirubin levels... its other toxicity is a prolonged QT.
Reply With Quote Quick reply to this message
The above post was thanked by:
Pixie (07-07-2010)
  #5  
Old 06-06-2010
USMLE Forums Scout
 
Steps History: Not yet
Posts: 17
Threads: 5
Thanked 0 Times in 0 Posts
Reputation: 10
Default

Pls tell me how or where u find this info. How does the usmle expect us to know this when its not in any of the books.
Reply With Quote Quick reply to this message
  #6  
Old 06-06-2010
USMLE Forums Scout
 
Steps History: Not yet
Posts: 51
Threads: 2
Thanked 32 Times in 14 Posts
Reputation: 42
Default

It's found in katzung's pharmacology for the boards (8th ed)...
Dr. R also mentions it in kaplan's pharm videos

Don't stress too much over it... its a nit picky detail.. there were other nit picky details that Dr. R talked about b/c they showed up in the boards (eg abacavir = most likely NRTI to cause hypersensitivity)
you might also want to add the drug maraviroc to your HIV drug list.. Dr. R added it and it's not in either FA and katzung
Reply With Quote Quick reply to this message
  #7  
Old 06-07-2010
USMLE Forums Scout
 
Steps History: Not yet
Posts: 17
Threads: 5
Thanked 0 Times in 0 Posts
Reputation: 10
Default

thank you, exam is on thursday so all these little points are very appreciated
Reply With Quote Quick reply to this message



Reply

Tags
Pharmacology-, Step-1-Questions

Quick Reply
Message:
Options

Register Now

In order to be able to post messages on the USMLE Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:
Medical School
Choose "---" if you don't want to tell. AMG for US & Canadian medical schools. IMG for all other medical schools.
USMLE Steps History
What steps finished! Example: 1+CK+CS+3 = Passed Step 1, Step 2 CK, Step 2 CS, and Step 3.

Choose "---" if you don't want to tell.

Favorite USMLE Books
What USMLE books you really think are useful. Leave blank if you don't want to tell.
Location
Where you live. Leave blank if you don't want to tell.

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes


Similar Threads
Thread Thread Starter Forum Replies Last Post
HIV resistant strains achistikbenny USMLE Step 1 Forum 2 06-09-2010 11:45 AM
An HIV positive woman on HAART Hohepa USMLE Step 2 CK Forum 4 03-09-2010 10:04 PM
Acute MI with painless yellow bumps on his elbows, knees, and ankles Farazdaq USMLE Step 2 CK Forum 2 03-02-2010 07:25 AM
HIV Diagnosis Question lemontea88 USMLE Step 1 Forum 4 12-04-2009 04:37 PM
HIV Replication and pharmacology options Betro Sadek USMLE Step 1 Forum 4 10-19-2009 02:23 PM

RSS Feed
Find Us on Facebook
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2017 DragonByte Technologies Ltd.

USMLE® & other trade marks belong to their respective owners, read full disclaimer
USMLE Forums created under Creative Commons 3.0 License. (2009-2014)